• Corpus ID: 42696124

Lithium and carbamazepine interaction: possible neurotoxicity.

@article{Chaudhry1983LithiumAC,
  title={Lithium and carbamazepine interaction: possible neurotoxicity.},
  author={Rajendra Chaudhry and Brent G. H. Waters},
  journal={The Journal of clinical psychiatry},
  year={1983},
  volume={44 1},
  pages={
          30-1
        }
}
A case is described of a 22-year-old woman with bipolar affective disorder who developed severe neurotoxic symptoms when treated with a combined regimen of lithium carbonate and carbamazepine in therapeutic doses. An open A-B-C-B trial of the two medications separately and concurrently implicated a synergistic interaction between the two. 

Possible Synergistic Action Between Carbamazepine and Lithium Carbonate in the Treatment of a Manic Patient.

A case report supports the hypothesis that a possible synergistic action between lithium carbonat e and carbamazepine may be responsible for the response of patients with affective disorders to lithium.

Extrapyramidal syndrome related to lithium-carbamazepine combination therapy at therapeutic serum levels.

A most unusual case of a patient with a history of bipolar disorder who developed ataxic gait, imbalance, and intention tremor after lithium-and-carbamazepine combination treatment with therapeutic serum levels of both drugs is described.

An Interaction between Haloperidol and Carbamazepine in a Patient with Cerebral Palsy

A 37-year-old woman with cerebral palsy and a rapid cycling bipolar affective disorder developed drowsiness and slurred speech when being treated with a combination of haloperidol and a low dose of

Lithium‐Carbamazepine Neurotoxicity in the Elderly

The patient, a 71-year-old white woman with a long history of bipolar affective disorder with frequent exacerbations, presented with a two-week history of manic behavior that included pressured speech, intrusiveness, and lack of sleep and was treated on lithium-carbamazepine combination.

Lithium Intoxication Due to Carbamazepine-Induced Renal Failure

A different interaction in which the toxic lithium concentrations were the result of carbamazepine-induced acute renal failure is described, which suggests careful follow-up of the patients is warranted to prevent this indirect drug interaction.

Clinical issues in the use of carbamazepine in psychiatry: a review

  • M. Elphick
  • Medicine, Psychology
    Psychological Medicine
  • 1989
Evidence is presented here in support of the efficacy of carbamazepine (CBZ) in a variety of different psychiatric conditions, and it may possibly be more appropriately prescribed to control or prevent these symptoms than as a treatment for a particular disease entity.

Pharmacotherapy of mania: A review

This paper attempts to review the evidence of efficacy of the various antimanic agents, with a focus on the novel anticonvulsant and neuroleptic drugs, and to discuss the data available on these novel therapeutic options.

Optimizing lithium treatment.

  • D. Dunner
  • Psychology, Medicine
    The Journal of clinical psychiatry
  • 2000
Treatment of side effects that can occur during lithium therapy are discussed, including those that occur early, those that are late appearing, side effects related to drug interactions, and lithium toxicity.

Drug interactions of lithium and other antimanic/mood-stabilizing medications.

  • D. Dunner
  • Psychology, Medicine
    The Journal of clinical psychiatry
  • 2003
Successful management of medications for the patient with bipolar disorder is a challenge, but increased effort and vigilance by clinicians mean a reduced risk of hospitalization and fewer office visits for patients.

Carbamazepine—Lithium Drug Interaction

  • A. Marcoux
  • Medicine
    The Annals of pharmacotherapy
  • 1996
Two Chinese patients who developed severe aplastic anemia 6 weeks after ticlopidine therapy, and achieved complete recovery after discontinuation of ticLopidine are reported.